California, 2009

Wildfire in California, July 26 to 31, 2009

July 26 to 31, 2009 · NWS STO · 1 event in 1 county or zone

The Knight Fire started on July 26th, burning a forested area by the Middle Fork of the Stanislaus River.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

The Knight Fire started on July 26th, burning a forested area by the Middle Fork of the Stanislaus River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Jul 25, 8:30 PM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 25, 8:30 PM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
930 PM PDT SAT JUL 25 2009

.DISCUSSION...
FORECAST AREA REMAINS UNDER LIGHT UPPER LEVEL SOUTH TO SOUTHWEST
FLOW BETWEEN HIGH CENTERED NEAR THE 4 CORNERS AREA AND A LOW
PRESSURE SYSTEM MOVING SLOWLY THROUGH THE PACIFIC NORTHWEST. AIRMASS
WARMED JUST A BIT TODAY AS THE UPPER HIGH BEGAN TO BACK TO THE NORTH
AND WEST. MOST LOCATIONS SAW A WARMING OF ABOUT 1 TO 4 DEGREES. ONE
AREA THAT SAW A MORE SIGNIFICANT WARM UP WAS THE DELTA AND NEAR
DELTA AREAS DUE TO A SOMEWHAT DECREASED DELTA BREEZE. TEMPERATURES
IN THE DELTA AND SOUTHERN SACRAMENT VALLEY WERE 5 TO 10 DEGREES
WARMER TODAY. TEMPERATURES IN THESE AREAS ARE NOW RUNNING 10 TO 14
DEGREES WARMER THAN LAST EVENING DUE TO STILL WEAKER DELTA BREEZE.
ONSHORE GRADIENT HAS INCREASED A BIT SINCE THE AFTERNOON BUT IS
FORECAST TO REMAIN RELATIVELY WEAK THROUGH THE NIGHT. IN
ADDITION...FORT ORD PROFILER INDICATES MARINE LAYER HAS BEEN
SQUASHED DOWN TO AROUND 1200 FEET. THEREFORE...EXPECT OVERNIGHT LOWS
TO BE SIGNIFICANTLY WARMER TONIGHT THAN THIS MORNING AND SLIGHTLY
WARMER ELSEWHERE AS AIRMASS CONTINUES TO WARM. ALSO...PATCHY STRATUS
INTRUSION THAT OCCURRED OVER THE LAST TWO NIGHTS IS UNLIKELY TO
REOCCUR TONIGHT.

MODELS CONTINUE TO SHOW SIGNIFICANT WARM UP ON SUNDAY THROUGH
TUESDAY AS 4 CORNERS HIGH MERGES WITH HIGH OVER THE NORTHEASTERN
PACIFIC AND HEIGHTS CLIMB. SURFACE PROGS SHOW ONLY WEAK ONSHORE
FLOW THROUGH TUESDAY. 850 MB TEMPS FOR THE NORTHERN SACRAMENTO
VALLEY MAX OUT AT AROUND 29C ON TUESDAY WHICH DRY ADIABATICALLY
TRANSLATES DOWN TO AROUND 110 DEGREE FAHRENHEIT. MAX TEMP RECORD FOR
RED BLUFF ON TUESDAY IS 112 DEGREES SO DAYTIME HIGHS WILL BE NUDGING
RECORDS. GFS 500 MB MOISTURE PROGS SHOW MONSOON MOISTURE AND A
LITTLE INSTABILITY OVER THE SIERRA TUESDAY SO SLIGHT CHANCE POPS
SOUTH OF TAHOE LOOK OKAY FOR NOW.

.EXTENDED DISCUSSION (WEDNESDAY THROUGH SATURDAY)...HOT CONDITIONS
WILL PREVAIL OVER THE REGION THROUGH AT LEAST WEDNESDAY...AS HIGH
PRESSURE REMAINS IN PLACE.  SOME MID LEVEL MOISTURE AND INSTABILITY
MAY ALSO BE ABLE TO WORK NORTHWARD ALONG THE SIERRA CREST ON
WEDNESDAY...WITH A SLIGHT CHANCE OF THUNDERSTORMS POSSIBLE DURING
THE AFTERNOON AND EVENING.  THIS THREAT OF AFTERNOON AND EVENING
THUNDERSTORMS WILL CARRY OVER INTO THURSDAY...AS THE RIDGE AXIS
BEGINS TO SHIFT EAST AND AN UPPER LEVEL LOW APPROACHES THE NORTHERN
CALIFORNIA COAST.  EXTENDED MODELS TRENDING TOWARDS BETTER AGREEMENT
AND PLACEMENT OF THE LOW AND STILL KEEP IT OFFSHORE THROUGH THE
EXTENDED PERIOD BUT CONTINUE TO DIFFER ON DETAILS. EITHER
WAY...TEMPERATURES SHOULD START TO COOL ACROSS THE REGION DURING THE
LATTER PART OF THE WORK WEEK. AS UPPER LOW EDGES CLOSER TO THE COAST
UPPER FLOW SHOULD RETURN TO MORE SOUTHWEST REDUCING THUNDERSTORM
THREAT OVER THE SIERRA.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE TO PREVAIL OVER THE NEXT 24
HOURS.

&&

.STO WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 25, 4:30 AM PST, 19 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
530 AM PDT SAT JUL 25 2009

CAZ013>019-063-064-066>069-261400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
530 AM PDT SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

HOTTER TEMPERATURES WILL RETURN TO THE INTERIOR OF NORTHERN
CALIFORNIA EARLY NEXT WEEK WITH WARMEST TEMPERATURES ACROSS PORTIONS
OF THE CENTRAL VALLEY REACHING 105 TO 110 DEGREES MONDAY THROUGH
WEDNESDAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Motherlode/Camptonville to Groveland

When
July 26, 12:00 AM PST to July 31, 11:59 PM PST
Where
Motherlode/Camptonville to Groveland forecast zone
Reported by
Park/Forest Service

A wildfire started on July 26th along the Middle Fork of the Stanislaus River, near Mt. Knight, in Stanislaus County. The fire had burned 2734 acres by the end of July and continued to burn into August. It brought multiple local road closures and smoke to the nearby area.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186730.